Hail, Crook
- When
- June 13, 7:52 PM MST
- Where
- Crook County, 7 mi SSE of Sundance
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.316, -104.326
A thunderstorm briefly became severe south of Sundance, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe south of Sundance, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 7:12 PM MST, 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 812 PM MDT Mon Jun 13 2022 .UPDATE... Issued at 812 PM MDT Mon Jun 13 2022 Current surface analysis shows cold front slowly tracking east across far western SD right now. Line of showers and storms have developed and filled in along the front from eastern Harding County to Fall River County. Storm had stayed rather disorganized up until recently, but isolated storms along the front have started to become severe, with larger hail and gusty winds accompanying them. Storms are moving into a more favorable environment further east, so they could sustain themselves for a while, with additional stronger development possible. Latest runs of the HRRR are mostly focusing stronger storm potential with the expected activity across southwest SD over the next few hours as it moves northeastward. Locally heavy rainfall is also noted, especially over parts of northwest SD where storms are slower moving and training over some of the same areas. Severe thunderstorm watch is in effect until 05z for western SD. Only minor adjustments have been made to the forecast for the rest of tonight at this point. Showers and storms will continue to shift east-northeast with the front tonight, with severe potential likely dissipating toward midnight. && .DISCUSSION...(This Evening Through Monday) Issued at 252 PM MDT Mon Jun 13 2022 Current surface analysis shows Pacific cold front stretching from eastern MT to eastern WY, with weak low pressure along the front across northeast WY. Upper level analysis shows trough across the western US, with low pressure across western MT. Strong upper jet is in place on the east side of the trough from southwest WY to eastern MT and far western ND. Low clouds have dissipated across much of the area, except for far northwest SD, with partly to mostly sunny skies. Regional radars show some storms have started to develop near the front from eastern MT to northeast WY. Temps range from the 70s over northern and western areas, where clouds lingered through the morning, to near 90 over south central SD. Humid conditions are in place across a good portions of the western and south central SD plains, with mid 60s to lower 70s dewpoints. One more late afternoon and evening of potentially active weather can be expected as the front pushes through the area. The main focus area for strong to severe storms looks to be from far northeast WY to the northern half of the Black Hills and northwest SD as stronger upper level support generally passes over those areas and is able to overcome weakening CIN in place late this afternoon and early evening. MLCAPE values to around 1000 j/kg are forecast for those areas late today, with strong shear supportive of supercell development. Large hail and strong wind gusts will be the primary threats from severe storms, but an isolated tornado cannot be ruled out again from far northeast WY into northwest SD if a stronger storm gets going along the front. With precipitable water values 150 percent or more of average, locally heavy rain is also possible, especially if there is any training of storms. Further south and east, CAPE values increase with the warmer temps and increasing moisture. However, CIN is higher and storm development will be increasingly difficult the further south and east you go through the early evening, especially to the south and southeast of the Black Hills. Some activity could eventually develop and push through some of these areas with the front later this evening and into the overnight, but severe potential should gradually diminish with time. Upper trough will move further east across the northern Rockies and northern Plains Tuesday into Tuesday night. Front will be well east of the area Tuesday morning, with much cooler air and brisk winds in place. Highs will range from the 60s over northeast WY, the Black Hills, and northwest SD to near 80 over south central SD. Best chances for showers and a few storms on Tuesday will be across northern portions of the CWA, from far northeast WY to northwest SD. Chance for stronger storms looks minimal, with MUCAPE up to 500 j/kg and much weaker shear. As the upper trough finally starts to push northeast of the region later Tuesday night and Wednesday, a drier pattern will set up for a few days. Gusty winds will develop across northwest SD on Wednesday as tightening pressure gradient sets up to the north of the region. Cooler conditions will continue on Wednesday, then a warming trend takes place late week into the weekend as a high amplitude ridge builds over the region. Upper high is expected to set up over the central and southern Plains, with a period of hot weather over the weekend and possibly into early next week. Highs by the weekend should be in the 90s to near 100 across much of the plains, with 80s to near 90 over the Black Hills. Mainly dry conditions will likely continue through at least Saturday, but at least some slight chances for storms could return toward the latter half of the weekend or early next week if the ridge drifts further east and allows some shortwave energy in southwest flow to move across the area. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 542 PM MDT Mon Jun 13 2022 Showers and thunderstorms will continue to develop during the evening hours, tracking from southwest to northeast across a good portion of northeast WY and western SD. A few storms could be severe with large hail and strong wind gusts. Areas of MVFR conditions are expected into the overnight hours. Activity will taper off in most areas overnight. A passing cold front will switch winds to the northwest, breezy for a period behind it. There will be chances for showers and a few storms on Tuesday, mainly across far northeast WY and northwest SD. Breezy west to northwest winds can be expected as well. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...26 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 401 AM MDT Mon Jun 13 2022 SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 401 AM MDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday. Severe weather is not expected. There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>043-074-141300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Hermosa Foot Hills- 401 AM MDT Mon Jun 13 2022 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ044-046-047-049-141300- Bennett-Mellette-Todd-Tripp- 401 AM MDT Mon Jun 13 2022 /501 AM CDT Mon Jun 13 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms this weekend. The risk for severe weather is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 1 SW NEWELL 44.71N 103.42W
06/13/2022 M60 MPH BUTTE SD MESONET
0736 PM TSTM WND GST 7 WSW HOOVER 45.07N 103.40W
06/13/2022 M51 MPH BUTTE SD MESONET
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
828 PM MDT Mon Jun 13 2022
SDZ001-002-012-013-140300-
Butte SD-Perkins SD-Northern Meade Co Plains SD-Harding SD-
828 PM MDT Mon Jun 13 2022
...A strong thunderstorm will impact portions of southeastern
Harding, northeastern Butte, northwestern Meade and southwestern
Perkins Counties through 900 PM MDT...
At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Zeona, or 40 miles southeast of Buffalo, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Date.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4494 10297 4513 10331 4556 10304 4527 10236
TIME...MOT...LOC 0228Z 220DEG 36KT 4517 10294
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 3 E PROVO 43.19N 103.77W
06/13/2022 E0.88 INCH FALL RIVER SD PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 4 E PROVO 43.19N 103.75W
06/13/2022 E0.70 INCH FALL RIVER SD PUBLIC
&&
SJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 12 W HOT SPRINGS 43.43N 103.72W
06/13/2022 M2.50 INCH FALL RIVER SD PUBLIC
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 9 NNE RUMFORD 43.24N 103.63W
06/13/2022 E1.50 INCH FALL RIVER SD STORM CHASER
TIME ESTIMATED VIA RADAR
&&
EAGANThe Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024837.